Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 795, NWS Norman, OK

August 13, 2017Jackson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2017, 9:45 PM CDT for Jackson County, Oklahoma. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2017, 9:45 PM CDT (02:45 UTC)
Expired
Aug 13, 2017, 10:30 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Jackson County, OK

The radar

The Altus AFB radar (KFDR), 41 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 10:00 PM CDTHAIL 16 Ene Eldorado, OK
Aug 13, 10:03 PM CDTHAIL 1.56 Ene Eldorado, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS54 KOUN 140245
SVROUN
OKC065-140330-
/O.NEW.KOUN.SV.W.0795.170814T0245Z-170814T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
945 PM CDT SUN AUG 13 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jackson County in southwestern Oklahoma...

* Until 1030 PM CDT

* At 945 PM CDT, a severe thunderstorm was located 5 miles northeast
  of Eldorado, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Olustee, Eldorado and Elmer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3463 9953 3436 9921 3435 9923 3437 9924
      3438 9927 3439 9926 3442 9929 3441 9932
      3446 9937 3444 9939 3441 9939 3437 9941
      3439 9942 3437 9944 3441 9951 3442 9956
      3439 9959 3451 9967 3455 9967
TIME...MOT...LOC 0245Z 322DEG 16KT 3452 9957 

HAIL...1.25IN
WIND...60MPH
 
$$

..speg.
3 follow-up statements
664 
WWUS54 KOUN 140305
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1005 PM CDT SUN AUG 13 2017

OKC065-140330-
/O.CON.KOUN.SV.W.0795.000000T0000Z-170814T0330Z/
Jackson OK-
1005 PM CDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN JACKSON COUNTY...

At 1004 PM CDT, a severe thunderstorm was located 6 miles east of 
Eldorado, moving southeast at 10 mph. Hail of 1.5 inches in diameter 
was reported between Eldorado and Olustee.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Olustee, Eldorado and Elmer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3463 9953 3436 9921 3435 9923 3437 9924
      3438 9927 3439 9926 3442 9929 3441 9932
      3446 9937 3444 9939 3441 9939 3437 9941
      3439 9942 3437 9944 3441 9951 3442 9956
      3439 9959 3451 9967 3455 9967
TIME...MOT...LOC 0304Z 318DEG 8KT 3449 9954 

HAIL...1.75IN
WIND...60MPH
 
$$

..speg.
887 
WWUS54 KOUN 140319
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1019 PM CDT SUN AUG 13 2017

OKC065-140330-
/O.CON.KOUN.SV.W.0795.000000T0000Z-170814T0330Z/
Jackson OK-
1019 PM CDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN JACKSON COUNTY...

At 1019 PM CDT, a severe thunderstorm was located 5 miles east of
Eldorado, and is nearly stationary.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Olustee, Eldorado and Elmer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3447 9934 3446 9937 3444 9939 3441 9939
      3437 9941 3439 9942 3437 9944 3441 9951
      3442 9956 3439 9959 3451 9967 3455 9967
      3463 9953
TIME...MOT...LOC 0319Z 345DEG 2KT 3449 9955 

HAIL...1.50IN
WIND...60MPH
 
$$

..speg.
447 
WWUS54 KOUN 140331
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1031 PM CDT SUN AUG 13 2017

OKC065-140339-
/O.EXP.KOUN.SV.W.0795.000000T0000Z-170814T0330Z/
Jackson OK-
1031 PM CDT SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JACKSON COUNTY
WILL EXPIRE AT 1030 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened to 
below severe limits, therefore, the warning will be allowed to 
expire.  However hail, gusty winds and heavy rain are still possible 
with this thunderstorm and a new severe thunderstorm warning could 
be issued if storms strengthen again.

LAT...LON 3447 9934 3446 9937 3444 9939 3441 9939
      3437 9941 3439 9942 3437 9944 3441 9951
      3442 9956 3439 9959 3451 9967 3455 9967
      3463 9953
TIME...MOT...LOC 0329Z 322DEG 16KT 3446 9952 

$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 7:02 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 13, 7:02 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
702 PM CDT Sun Aug 13 2017

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will move into western and southwestern Oklahoma
tonight and spread east and south covering much of southern
Oklahoma before sunrise Monday. This will be the result of a MCS
moving east from the Texas panhandle tonight. MVFR ceilings will
develop if not already ongoing. Low clouds will lift above MVFR
during Monday afternoon while the rain and thunder will have moved
southeast of most TAF sites.

&&

.PREV DISCUSSION... /issued 304 PM CDT Sun Aug 13 2017/

DISCUSSION...
Somewhat of a complicated forecast thru early tomorrow morning
shaping up. Currently, diurnal isolated showers have developed
near and south of I40 east of OKC within weak surface convergence.
Further west across the eastern TX panhandle, more of the same is
occuring although subtle height falls and instability are
supporting more robust moist convection. Expect most of this
activity to diminish before sunset. Later tonight, however, strong
isentropic ascent near stationary boundary and the approach of a
mid level shortwave trough should support widespread thunderstorms
off the caprock of TX. These will shift eastward overnight into
southwestern OK and western N TX, eventually spreading over most
of central and southern OK by early morning. A few strong to
severe storms will be possible, especially before 11 PM across
extreme SW OK/W N TX where unstable conditions will combine with
increasing deep layer shear. Some hail will be possible, but the
main threat will likely be damaging winds. The rainfall will
slowly shift eastward out of our area thru Mon morning, which
should keep temps in the mid to upper 80s for most locations
across OK.

Strong isentropic ascent is again expected late Mon thru early Tue
across N/NE OK as a mid level shortwave trough lifts northeastward.
High chance PoPs will remain in the forecast near PNC during this
timeframe. Then, by late Tue afternoon thru early Wed AM, another
subtle wave should support widely scattered showers and
thunderstorms near the I35 and I44 corridors. The most significant
mid to upper shortwave trough will traverse the central plains
Wed, sending a cold front southward into NW OK during the late
afternoon. Isolated to widely scattered precip will be possible
along this front, but increasing chances are expected overnight
Wed as convergence increases just above the surface. High chance
PoPs will continue into the weekend as we return to westerly/northwesterly
flow (several waves expected) aloft north of the subtropical
ridge.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  83  71  86  73 /  30  60  60  30
Hobart OK         85  72  91  73 /  20  70  40  20
Wichita Falls TX  86  75  95  76 /  30  60  40  30
Gage OK           82  69  89  70 /  20  40  20  30
Ponca City OK     83  69  87  72 /  20  20  30  40
Durant OK         84  74  88  75 /  50  50  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/09/09
Hazardous weather outlook, Aug 13, 11:33 AM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1133 AM CDT Sun Aug 13 2017

OKZ004>048-050>052-TXZ083>090-141100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1133 AM CDT Sun Aug 13 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There will be a chance of isolated to widely scattered
thunderstorms this afternoon and early evening, mainly across
southwest Oklahoma and western north Texas. A few strong storms
will be possible.

This evening, and especially overnight, areas along and west of a
Woodward to Clinton to Lawton and Wichita Falls line may
experience strong to perhaps severe thunderstorms. The most likely
time will be from 9 pm to 4 am Monday. The stronger storms will
be capable of producing strong wind gusts, locally heavy rainfall
and some hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds and heavy rain will be possible
at times, but widespread significant severe weather is not
expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 13, 8:47 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
847 PM CDT SUN AUG 13 2017

OKZ033-034-036-140215-
Harmon OK-Greer OK-Jackson OK-
847 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...south
central Greer and western Jackson Counties Until 915 PM CDT...

AT 845 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 9 miles northwest of Duke
to 3 miles east of Gould to 7 miles south of Hollis, moving
southeast at 35 MPH. These winds will occur well before the
thunderstorms themselves move into the area.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3458 9986 3467 9967 3473 9967 3472 9959
      3479 9952 3463 9935 3443 9945 3441 9950
      3442 9958 3438 9960 3438 9969 3441 9973
      3442 9975
TIME...MOT...LOC 0145Z 315DEG 30KT 3477 9968 3467 9972 3459 9987

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:45 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon45 min
Aug 13, 8:27 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon48 min
Aug 13, 8:47 PM CDTSpecial Weather StatementOUNJackson28 min
Aug 13, 8:58 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson47 min
Aug 13, 10:17 PM CDTAreal Flood AdvisoryOUNJackson118 min
Aug 13, 11:48 PM CDTAreal Flood AdvisoryOUNJackson3 hr
Aug 14, 12:42 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman48 min
Aug 14, 12:50 AM CDTAreal Flood AdvisoryOUNJackson3 hr
Aug 14, 1:04 AM CDTSpecial Weather StatementOUNKiowa26 min
Aug 14, 1:37 AM CDTAreal Flood AdvisoryOUNKiowa3 hr
Aug 14, 5:59 AM CDTSpecial Weather StatementOUNLincoln, Seminole31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.